Methyl-sulfonyl-methane (MSM)-induced Acute Angle Closure

Jeremy C. Hwang, MD, PhD; Kay T. Khine, BA; Jennifer C. Lee, MD; David S. Boyer, MD; Brian A. Francis, MD, MS

Disclosures

J Glaucoma. 2015;24(4):E28-e30. 

In This Article

Case Report

A 35-year-old Italian/Brazilian woman presented to an outside ophthalmologist with acute onset of pain, redness, and vision loss bilaterally. She was noted to be in AAC, with an initial intraocular pressure (IOP) of 42 in the right eye (OD) and 38 in the left eye (OS) by applanation tonometry. She was started on travaprost at bedtime (qhs) and pilocarpine 1% twice daily (bid) in both eyes (OU) and referred urgently to the Doheny Eye Institute for further evaluation and treatment. The patient presented to our glaucoma clinic the following day (2 d after onset of symptoms). Her past medical history was significant for systemic lupus erythematosis for which she had been taking prednisone (5 mg) daily, azathioprine, and hydroxychloroquine for the past year. The patient was also taking multiple nutritional supplements, which included Herba Cortin E (550 mg) (Khalsa Medical Clinic, Beverly Hills, CA), silymarin (300 mg) (standardized milk thistle extract), Bicarb-Balance (AlkaLife International, Miami, FL), potassium, and Ortho Biotic (Ortho Molecular Products, Stevens Point, WI). Of note, 3 additional supplements were added to her regimen 1 week before onset of ocular symptoms: D3–50 Cholecalciferol (Bio Tech, Fayetteville, AR), Cortrex (Thorne Research, Dover, ID), and Basic Detox Nutrients (Thorne Research Table 1). She denied any previous surgical or ocular history, but reported a history of glaucoma in her maternal grandmother. Social history and 12-point review of systems were noncontributory. She was allergic to ciprofloxacin.

On our initial examination, her visual acuity without correction was counting fingers at 7 feet, with a best-corrected visual acuity of 20/400 OU (manifest refraction of −5.00 sphere OU). The patient was a mild myope by history and normally had perfect vision OU with soft contact lenses. IOP was 14 OD and 13 OS by applanation tonometry on travaprost qhs OU and pilocarpine 1% bid OU. The pupils were constricted and nonreactive bilaterally secondary to the use of pilocarpine.

Slit-lamp examination was significant only for axial shallowing of the anterior chambers OU. Gonioscopy revealed bilateral closed angles (grade 0 by Shaffer classification). Undilated fundus examination revealed a cup-to-disc ratio of 0.3 OU, and normal posterior pole without evidence of maculopathy. Ultrasound biomicroscopy showed closed angles bilaterally with anterior rotation of the iris-lens diaphragm, shallow anterior chambers, ciliary body edema, and choroidal effusion (Figs. 1A, B). Sulfa-based drug-induced AAC was suspected after inspection of the newer dietary supplements revealed the presence of the sulfonyl-containing compound, MSM (Table 1). We asked the patient to discontinue D3–50 Cholecalciferol, Cortrex, and Basic Detox Nutrients, as well as pilocarpine. The patient was started on prednisolone 1% 3 times daily OU and continued on travaprost.

Figure 1.

Ultrasound biomicroscopy (UBM) at presentation showing acute angle closure of the (A) right and (B) left eyes. The iris-lens diaphragms are rotated anteriorly, and choroidal effusion (arrows) and ciliary body edema (arrowheads) are seen. UBM at follow-up visit 4 days later showing wide-open angles and resolution of choroidal effusion and ciliary body edema of the (C) right and (D) left eyes.

The patient returned for follow-up 4 days later with complete resolution of her symptoms. On examination, best-corrected visual acuity was 20/20 OU with her original contact lens prescription and IOP was 11 OU by applanation tonometry. Slit-lamp examination was significant for deep and quiet anterior chambers OU. Repeat gonioscopy revealed wide-open angles OU (grade 4 by Shaffer classification). Her dilated fundus examination was normal. Repeat ultrasound biomicroscopy demonstrated bilateral open angles, deep anterior chambers, and resolution of choroidal effusion and ciliary body edema (Figs. 1C, D). Travaprost was discontinued and prednisolone was rapidly tapered. We diagnosed the patient with AAC secondary to the sulfa-based compound MSM.

processing....